Why taper pain medication?

When you take an opioid or any other type of addictive pain medication over a long period, there may come a time when you (or your care team) decide it’s time to begin reducing the dose. This is called tapering, and it’s a good idea to consider when:

  • The medication doesn’t seem to provide as much pain relief without taking a higher dose. This is called tolerance.
  • The medication causes certain side effects like dizziness and sedation, which may result in falls, fractures, motor vehicle accidents or even respiratory depression — a potentially life-threatening situation that occurs when breathing becomes too slow and the lungs can’t take in enough oxygen.
  • Pain becomes worse or there’s an increased sensitivity to pain due to primary or secondary opioid-induced hyperalgesia (OIH). Primary occurs around the site of the injury, and secondary occurs to other non-injured parts of the body.
  • Constipation
  • Fatigue, low energy, or depression
  • Sleep apnea or impaired breathing
  • Low hormone levels (estrogen/women, testosterone/men) leading to decreased bone density and other issues.

When side effects like these happen, many people find that their opioid pain medication wasn’t helping as much as they thought. For that reason, many decide to taper their dose. That’s also why those who gradually taper to lower doses often report having less pain, a better mood, better functioning and a better overall quality of life.

What can I expect when tapering pain medication?

If you or your care team have been thinking about decreasing your dose, you can expect the following:

Pain from withdrawal. For most people, this is the same pain that they’re being treated for as well as joint and muscle aches. Some people experience pain from an old injury that healed long ago (like a broken bone). This pain generally passes within one to two weeks, and the pain is less when doses are tapered very slowly.

Withdrawal symptoms. The withdrawal symptoms can be similar to the flu and usually start from six to 36 hours after your last dose. Withdrawal symptoms are not usually life-threatening. Because they’re so unpleasant, however, some might seek opioids from non-medical sources, and that can be very dangerous. Treating withdrawal pain with an opioid can disrupt and delay the tapering process.

How You Can Increase Your Tapering Success

  • Go slowly! Never quickly or suddenly stop taking your opioid medication on your own.
  • Make a plan with your care team to manage any withdrawal related pain or symptoms, including anxiety and trouble sleeping.
  • Try other options to help you manage pain and withdrawal symptoms. Distraction, activity, stretching, meditation, and heat or non-opioid medications are just a few.
  • Talk to your care team if you experience any severe increase in pain that lasts longer than three to four weeks and prevents you from completing your daily activities.
  • Don’t do it alone. Tell as many friends and family what you’re going through, and maintain a solid support system.
  • Keep your emotional and mental health in good shape! Reducing your opioids can take more than a physical toll. It can be draining. Make time for rest, meditation, or anything else that helps you cope in a healthy way.

Remember, your long-term goal is to improve pain control and quality of life and prevent potential harms of treatment. Talk to your Health Advisor for more information on how we can support you!

Leave a Reply

Your email address will not be published.